Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Columbia, SC

July 31, 2002Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2002, 2:58 PM EDT for Richland County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2002, 2:58 PM EDT (18:58 UTC)
Expired
Jul 31, 2002, 3:45 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richland County, SC

The radar

The Columbia radar (KCAE), 47 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS52 KCAE 311858
SVRCAE
SCC079-311945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA     

* UNTIL 345 PM EDT.

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EASTOVER..MOVING EAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EASTOVER

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3395 8073 3378 8080 3365 8049 3389 8040

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:25 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 31, 2:25 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT WED JUL 31 2002

SURFACE TROUGH ACROSS MIDLANDS THIS AFTERNOON. 850MB TROUGH IN THE
PIEDMONT. SATELLITE SHOWING CU DEVELOPING ACROSS REGION. LAPS AND
BUFKIT SOUNDINGS INDICATE AIRMASS MODERATELY TO VERY UNSTABLE WITH
SURFACE BASED LI -6 TO -8. CAPE 1500-2500 J/KG. TOTALS-TOTALS INDEX
AROUND 50. SOUNDINGS INDICATE MAIN THREAT DOWNBURST WINDS. UPPER LOW
OVER SOUTH CENTRAL GA FORECAST TO MOVE TO THE GA COAST OVERNIGHT.
WEAK SHORT WAVE DROPPING SOUTHEAST INTO AREA FROM NORTH CAROLINA
MOUNTAINS THIS EVENING. EXPECT SCATTERED THUNDERSTORMS
TONIGHT...UNTIL AROUND MIDNIGHT. UPPER LOW FORECAST TO MOVE OFF THE
COAST GA THU...UPPER HIGH CENTERED OVER MIDWEST. WEAK SHORT WAVES
DROPPING SOUTH FROM MID ATLANTIC THROUGH FRI. AIRMASS MODERATELY
UNSTABLE...BEST MOISTURE FLUX/LOW LEVEL CONVERGENCE IN THE CSRA BOTH
DAYS. A LITTLE DRIER ACROSS NORTHERN CWA. WILL GO WITH HIGHER POPS
SOUTH AND LOWER POPS NORTH THU/FRI. LITTLE DEVIATION FROM TEMP
GUIDANCE.

EXTENDED...UPPER LOW EXPECTED TO MOVE INTO GULF OF MEXICO DURING
PERIOD WITH UPPER HIGH REMAINING IN THE MIDWEST. WEAK SHORT WAVES
CONTINUE TO DROP SOUTH ACROSS AREA...MOISTURE SHOULD BE SOUTH OF
AREA ALONG GULF COAST. WILL GO WITH SLIGHT CHANCE POPS FOR SAT THEN
NO POP FOR REST OF PERIOD WITH TEMPS AT OR ABOVE CLIMO.

FCSTID = 19
CAE   75  96  72  95 /  40  30  20  20
AGS   74  94  72  93 /  50  40  20  20
SSC   75  96  72  95 /  40  30  20  20
OGB   74  94  72  93 /  50  40  20  20

.CAE...
GA...NONE.
SC...NONE.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry36 min
Jul 31, 2:56 PM EDTSevere Thunderstorm WarningCAEClarendon49 min
Jul 31, 3:54 PM EDTSevere Thunderstorm WarningCAEBarnwell31 min
Jul 31, 4:20 PM EDTSevere Thunderstorm WarningCAEAiken25 min
Jul 31, 4:47 PM EDTSevere Thunderstorm WarningCAEEdgefield28 min
Jul 31, 5:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg29 min
Jul 31, 5:12 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.